Jump to content
CrazyBoards.org

Recommended Posts

maybe this has been brought up on previous threads, but for the past week now that i'm up to 50 mgs on lamictal - i just feel slowed down, a little more depressed and irritable.

the main thing is i just feel really bogged down. i first noticed this friday. i feel a little dizzy standing up, and i couldn't make it out of the house that day. part of that was complicated by allergies and asthma hitting me hard - and then noradrenaline over activity when i added coffee and albuterol into the mix, but even on regular days i feel like molasses.

as partial qualifier: i had Radioactive Iodine to kill my thyroid as part of my graves disease 'treatment' over a year ago - and i've never been quite right since. my TSH was really high all the up until october of this past year, and it started backsliding again when i switched to a compounded form of my T3 medicine, so i know some of this is still hypothyroidism. but at my last appointment my endo said my numbers were doing better - so i at least know i'm closer to a normal thyroid level range. and i haven't ever felt like this before.

my other question is: can lamictal cause norepinephrine like symptoms like hypotension and difficulty standing? because the last time i really felt like this was when i tried clomipramine this past summer. and i have noticed my pupils being dilated these past couple of days - which usually happens when i'm on any kind of norepinephrine like med. but that might be related to the albuterol, or caffeine.

as an anti-convulsant - especially if you're not using it for epilepsy or bipolar disorder - can lamictal inhibit normal voltage channel dependent firings too much? thus explaining the zombie-like state i feel now?

i tried lamictal one time before this past november as a stand-alone medicine, and only made it up to 75 mg. it took me awhile to notice any effect, but i did feel a slight anti-depressant stabilizing effect at least once or twice. but i think i was still subject to anxiety and overstressing at that point - especially not being on any kind of ssri. now that i'm on zoloft 100 mg, i thought i'd try it again to see if it would control some of my problems with suddently being overwhelmed by stress or anger. i really just wanted to see if it would affect my ocd in someway - since i think that is caused by glutamate overactivity - and lamictal is the only common drug i know of that can modulate this in some way. but i don't think i have mood swings per se. my main problem is anger, and maybe that is not controlled by the same neurological pathways as mood. but i wanted to see if stifling my glutamate pathways in some way would help me feel a little more stable. so far it seems to be making me less excitable, and hence more depressed.

any inputs or insights would be appreciated. i guess my basic question is: am i using lamictal for the wrong reasons and thus will i not see any helpful results? cause i know i'm an over-excitable person - and sometimes i like this, but i think it also explains how i have real trouble controlling my anger and my stress. should i wait it out and see if this zombie-like thing goes away, or should i cut my losses and start tapering down now.

Link to comment
Share on other sites

How long have you been on 50mg? And what are you diagnosed with? I find that it is working for my unipolar depression, but it probably requires at least 100mg to be a therapeutic dose for most people. I did find that at the very start of each dose uppage that I was sedated and my moods were all over the place, but this settles down after a few days.

Link to comment
Share on other sites

the lamictal was my own suggestion. my main problem is OCD, and accompanying depression (kinda self-diagnosed glutamate overactivity, and i know lamictal modulates this by blocking Na+ channels) i tried it back in november as monotherapy, and i had like one day where i really felt like it had lifted my mental state and made me impervious to depression. then the next day i was overwhelmed with stress and anxiety, and it just seemed like it wouldn't cut it.

that's why i wanted to try it again on an ssri. but if anything i feel like my moods are too stable, and i'm not all that happy. i think it was the over-excitability which was one of the few things that could create temporary happiness for me in the first place. and i feel like that's already gone on the lamictal - and was probably already partially buried by the zoloft. i do feel a little bit more stable though, so that's why i'm willing to try it a little bit longer - but i'm curious about these norepinephrine like side-effects with the dilated pupils, and (i assume) lowered blood pressure because i still feel woozy when i stand up real quick.

When I was titrating up at the low level doses it took me about 4 days to feel ok. Then I'd peak and feel happy to then titrate up again and feel like crap

that doesn't sound too promising bianca. were the results worth it in the end? what do you attribute the feeling like crap to?

Link to comment
Share on other sites

200 mg. of Lamictal is part of my cocktail, but I've never felt any bad effects from it, possibly because I take it at bedtime and sleep through evreything, including the vivid dreams. With it as part of the mix, I am feeling pretty good right now with just some minor diziness (Probably from the Klonopin).

Tommy

Link to comment
Share on other sites

Have you tried all the SSRIs at maximum doses? From what I know SSRIs can really help OCD, but it has to be a high dose. I haven't heard of Lamictal being used for OCD because it seems to be for depression primarily, but some of the other mood stabilizers can lessen anxiety quite a bit. Let's see..Neurontin? Maybe other things.

I'd guess that if your depression is primarily because of impact of OCD on your life, and if it wasn't for that you wouldn't get depressed, than Lamictal probably won't be useful for you.

Link to comment
Share on other sites

that doesn't sound too promising bianca. were the results worth it in the end? what do you attribute the feeling like crap to?

It basically made me depressed and have headaches off and on. Other than that it has been worth it. Especially the days where I was very happy were good. I'm at 100mg now and I'll be here for another month and a half. I'm feeling so so.. I think I may have to bump up again but I'll wait it out unless it gets unbearable. I was only dx with a mood disorder not bp.

Link to comment
Share on other sites

well i couldn't wait out any longer. i didn't take my 2nd 25 mg pill last night, because i could barely stand up, let alone think last night. i think it has somethign to do with low blood pressure, i don't know. i just didn't like the effect lamictal was having on my mood or my thoughts.

granted i feel like utter shit this morning, but that could be because i usually feel like crap every morning, and this is just to an extra degree. i know glutamate overactivity is part of the mechanism behind ocd. that's why benzos seem to offer me such welcome (temporary) relief at times. but apparently trying to modulate it by blocking Na+ channels [some glutamate transmission works by depolarising post-synaptic cell, letting Na+ ions in - which in turn triggers glutamate release - which in turn depolarises cell, letting Na+ ions in etc. etc. (that is my understanding of the process anyway)] is not an effective means of controlling ocd. but i wonder if there is a difference between glutamate over transmission that causes swift mood changes, versus glutamate overactivity that causes constant thoughts of danger and anxiety. oh fuck OCD.

and i don't think my OCD is causing my depression. i think i would be pretty depressed given my present environment and the fact that i haven't accomplished anything in the past four years. it certainly doesn't help, but i think i would be depressed regardless. i just wanted the lamictal to control the out of control switch to anger and frustration, that seems to go along with my overexcitability and constant anxious thoughts. anyways. maybe i'll come up with a less resigned reply if and when i feel better.

Link to comment
Share on other sites

How conservative is your pdoc? When you come in a month later or however much later and aren't feeling better, does he do something about it or say "give it more time"? Is he pro-polypharmacy? Are you in therapy? I know most therapists are mediocre or even shitty, but there are some good ones. If you like your GP, he/she would be good person to ask for referrals to pdocs and tdocs. I've done that with mine and am very happy with the results.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...